How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 29210
Experience:  16 years of internal medicine, surgery, and preventive care.
25161683
Type Your Dog Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

My Labrador is just under two years old. She had a rash

Customer Question

Hello,
My Labrador is just under two years old. She had a rash which she was given macrolone 1 per day.
After a few weeks the rash re- appeared so my vet put her back on macrolone at half a tablet every third day. We noticed when she was laying down she would wet herself... Not completely soaked but enough to see it dripping.
Concerned, we took her straight to the vet who thinks she may have a slipped disc in her lower back and has now increased her dosage to 2x tablets daily!
She doesn't seem to be in any pain, she is on 28.5 kgs and jogs with me everyday. She is well socialised with other dog and eats a very healthy diet.
Will these tablets cause her to drip or should I spend the thousands of dollars my vet is suggesting to have X-rays and tests done.
Previous to this, she has never been dropping urine before, and is still going out to pee. She is only dripping late in the afternoon/ night whilst laying in her bed :(
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Peter replied 1 year ago.

Welcome and thanks for asking your question. My name is***** am a licensed veterinarian. I am not set up to make a live call. But, I am happy to answer your question on this thread. First I need to ask you a few questions so that I can be well informed and give you the best advice.

1- Is she showing any neuromuscular symptoms like: Difficulty walking, jumping, weakness, pain, etc.?

2- Is she drinking more than usual?

Customer: replied 1 year ago.
She is not showing any neuromuscular symptoms. Her tail is still wagging and she's walking/ jumping with excitement as per usual. She does get a little sad (tail down, ears back, head down) when she gets up & notices her pee. She will move away from that spot until it happens again then will move again.She isn't drinking more frequently but the amount she is drinking per sitting has definitely increased..
Expert:  Dr. Peter replied 1 year ago.

Is she still on Macrolone? If no, how long has she been off it?

Customer: replied 1 year ago.
She is, 20mg tablets, 2 per day.
Expert:  Dr. Peter replied 1 year ago.

1- Is the rash better?

2- Is she licking the rash?

3- Where is the rash located?

Customer: replied 1 year ago.
The rash is gone.
She was chewing at it but not now.
It was on her stomach & in the creases of her back legs & under her two front legs.
Expert:  Dr. Peter replied 1 year ago.

Please give me a few minutes to type your answer. Thank you.

Expert:  Dr. Peter replied 1 year ago.

Friend, what you are describing is called "urinary incontinence." One of the most common cause for urinary incontinence in female dogs is a weak urethral sphincter (structure that holds the urine in bladder). However, as you have suspected it is very likely the incontinence is a side effect of the medication macrolone; this is a very common side effect. Can we see urinary incontinence with primary neurological disorders like a prolapsed disc? Yes. But, those patients are generally also showing other symptoms like: Weakness, difficulty walking/jumping, pain, etc. Other possible causes for urinary incontinence are: Bladder stones, urinary tract infecitons, etc.

In this case, I would recommend you discuss with your veterinarian about weaning her off Macrolone. Consider doing a urine culture & sensitivity (C&S) to rule out urinary tract infection. I have a very strong feeling that after a couple of weeks off the macrolone the urinary incontinence will resolve. Do Not stop the macrolone abruptly, she needs to be weaned off it.

Please do not forget to rate my answer - I hope you found it to be excellent. If there’s more I can do, please use the reply tab and let me know. It’s my goal to provide you with excellent service." Thank you for your business and I hope to work with you again soon!

Dr. Peter

Expert:  Dr. Peter replied 1 year ago.
Hi Alexia,
I'm just following up on our conversation about Bailey. How is everything going?
Dr. Peter